Colorado, 2009

Hail in Colorado, August 9, 2009

August 9, 2009 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moving southeast across Yuma county resulted in an isolated hail event during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moving southeast across Yuma county resulted in an isolated hail event during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 5:08 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 9, 5:08 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT SUN AUG 9 2009

.DISCUSSION...
.SHORT TERM... (TONIGHT - WEDNESDAY)
207 PM MDT SUN AUG 9 2009

FORECAST PROBLEM WILL BE PRECIPITATION CHANCES TONIGHT AND MONDAY.

FRONTAL BOUNDARY HAS STALLED THIS AFTERNOON JUST SOUTH AND EAST OF
THE FORECAST AREA. CONVECTION ALREADY FIRING ALONG AND ON THE COOL
SIDE OF THE BOUNDARY...STREAMING RAPIDLY NORTHEASTWARD. MORE STORMS
LIKELY TO INITIATE ALONG THE FRONT RANGE IN UPSLOPE ENVIRONMENT.
HOWEVER...THINK MAIN ACTION WILL WAIT UNTIL AFTER 06Z FOR THE LOCAL
FORECAST AREA. STRONG ISENTROPIC LIFT INDICATED ON 315K SURFACE AS
SOUTHERLY LOW LEVEL JET WILL BE ORIENTED NEARLY PERPENDICULAR TO A
BAROCLINIC ZONE BASICALLY ALONG INTERSTATE 70. SCATTERED TO NUMEROUS
ELEVATED THUNDERSTORMS WILL MOVE NORTHEAST THROUGH MONDAY MORNING
OVER A GOOD PORTION OF THE CWA. MUCAPE VALUES AT THAT TIME FORECAST
TO BE MODERATELY UNSTABLE BETWEEN 1000-2000 JOULES...THUS LARGE HAIL
WILL BE POSSIBLE WITH STRONGER STORMS. BY MONDAY AFTERNOON ONLY
BROAD AND WEAK ISENTROPIC LIFT IS FORECAST...MAINLY ACROSS THE
NORTHEAST AREAS...SO THINK ACTIVITY WILL BE MORE SCATTERED. OTHER
STORMS WILL LIKELY INITIATE IN NORTHEAST COLORADO IN PERSISTENT
UPSLOPE REGIME...MOVING EAST SOUTHEAST MONDAY EVENING.

ON TUESDAY THE UPPER RIDGE WILL BE CENTERED NEAR THE FOUR
CORNERS...WITH A WEAK WEST TO NORTHWEST FLOW OVER THE HIGH PLAINS.
BROAD SOUTHEASTERLY WINDS WILL BE IN PLACE AT THE SURFACE...WITH
WEAK SURFACE BASED INSTABILITY FORECAST BY THE AFTERNOON. THERE
COULD BE A WEAK SHORTWAVE TROUGH TIPPING THE RIDGE AXIS...WHICH
WOULD AID IN AFTERNOON AND EVENING THUNDERSTORMS...MAINLY IN EASTERN
COLORADO. NOT REAL CONFIDENT IN THIS...BUT ENOUGH TO CARRY SLIGHT
CHANCE POPS.

PATTERN ON WEDNESDAY VIRTUALLY UNCHANGED. INSTABILITY AXIS WILL BE
LOCATED OVER EASTERN COLORADO WITH WEAK NORTHWEST FLOW ALOFT. STORM
MOTION WILL BE RATHER SLOW...SO WILL LIMIT SLIGHT CHANCE POPS TO THE
WESTERN AREAS DURING THE AFTERNOON/EVENING.

.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN AUG 9 2009

EXTENDED PERIOD WILL BEGIN WITH SPRAWLING UPPER RIDGE CENTERED OVER
THE SOUTHERN ROCKIES. PROXIMITY OF THE RIDGE AXIS WILL SUPPRESS
CONVECTION AND ALLOW FOR ABOVE NORMAL TEMPERATURES. A STRONG
SHORTWAVE TROUGH ENTERING THE PACIFIC NORTHWEST WILL GRADUALLY WORK
ITS WAY TOWARDS THE ROCKIES...EMERGING ONTO THE NORTHERN PLAINS BY
THE END OF THE PERIOD. OPERATIONAL GFS HAS TRENDED STRONGLY TOWARDS
THE ECMWF WITH THE DEPICTION OF THE SHORTWAVE. 500MB HEIGHT FALLS
FORECAST FROM THE FRIDAY NIGHT TO SUNDAY PERIOD...AND THE BETTER
MODEL AGREEMENT...WILL ALLOW FOR THE INTRODUCTION OF SLIGHT TO LOW
CHANCE POPS. TEMPERATURES WILL BEGIN TO RETURN TO NEAR/SLIGHTLY
BELOW NORMAL BY THE END OF THE PERIOD.

024
&&

.AVIATION...
600 PM MDT SUN AUG 9 2009

FOR THE 00Z TAFS...VFR CONDITIONS THROUGH THE FIRST HALF OF THE TAF
PERIOD. WINDS WILL REMAIN LIGHT AND VARIABLE. THUNDERSTORMS WILL
MOVE IN OVER THE TAF SITES AROUND 08Z AT KGLD AND THEN AT 12Z AT
KCMK. UNDER MORE INTENSE STORMS CIGS AND VIS MAY DROP TO MVFR
THROUGH THE EARLY MORNING...THEN CIGS WILL DROP NEAR 3KFT THROUGH
THE LATE MORNING HOURS.

BURTIS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 5:10 PM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SUN AUG 9 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
610 PM MDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN COLORADO
AND MOVE SOUTHEAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN EASTERN COLORADO.

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
August 9, 6:11 PM MST
Where
Yuma County, 12.93 mi ENE of Clarkville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.420, -102.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181878.